Alert archive / Utah / Flash Flood Warnings in 2015

Flash Flood Warning 33, NWS Salt Lake City, UT

July 7, 2015Tooele County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 7, 2015, 1:48 PM MDT for Tooele County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2015, 1:48 PM MDT (19:48 UTC)
Expired
Jul 7, 2015, 4:45 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Tooele County, UT

The radar

The Salt Lake City radar (KMTX), 103 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 7.8 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2015-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2015-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
1877 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

077 
WGUS55 KSLC 071948
FFWSLC
UTC045-072245-
/O.NEW.KSLC.FF.W.0033.150707T1948Z-150707T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
148 PM MDT TUE JUL 7 2015

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN TOOELE COUNTY IN UTAH...

* UNTIL 445 PM MDT

* AT 144 PM MDT...DOPPLER RADAR INDICATED EXCESSIVE RAINFALL OVER 
  THE PATCH SPRINGS BURN SCAR. THIS WILL RESULT IN A DEBRIS FLOW 
  MOVING ACROSS STATE ROUTE 196 NORTH OF DUGWAY...AS WELL AS STATE 
  ROUTE 199 OVER JOHNSON PASS. THIS DEBRIS FLOW WILL CONSIST OF 
  ROCK...MUD...VEGETATION AND OTHER LOOSE MATERIALS.

* FLASH FLOODING WILL IMPACT STATE ROUTE 196 BETWEEN DUGWAY AND I-
  80...AS WELL AS STATE ROUTE 199 OVER JOHNSON PASS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF A DEBRIS FLOW HAS OCCURRED IT IS IMPORTANT REALIZE THAT THE RUNOUT
AREA REMAINS VERY DANGEROUS.  ADDITIONAL DEBRIS FLOWS MAY OCCUR
WITHIN MINUTES OF THE ORIGINAL FLOW. PLEASE REMAIN VIGILANT AND BE
PREPARED TO TAKE SWIFT ACTION.

&&

LAT...LON 4038 11258 4033 11259 4029 11265 4034 11277
      4038 11277

$$

MPS
2 follow-up statements
095 
WGUS75 KSLC 072123
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
323 PM MDT TUE JUL 7 2015

UTC045-072245-
/O.CON.KSLC.FF.W.0033.000000T0000Z-150707T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TOOELE UT-
323 PM MDT TUE JUL 7 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MDT FOR
SOUTHEASTERN TOOELE COUNTY...

EARLIER HEAVY RAINFALL ACROSS THE PATCH SPRINGS BURN SCAR HAS LIKELY 
PRODUCED A DEBRIS FLOW...WHICH WILL IMPACT STATE ROUTE 199 NEAR 
JOHNSON PASS...AS WELL AS STATE ROUTE 196 BETWEEN I-80 AND DUGWAY. 
THE DEBRIS FLOW WILL CONSIST OF ROCK...MUD...VEGETATION AND OTHER 
LOOSE MATERIALS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF A DEBRIS FLOW HAS OCCURRED IT IS IMPORTANT REALIZE THAT THE 
RUNOUT AREA REMAINS VERY DANGEROUS.  ADDITIONAL DEBRIS FLOWS MAY 
OCCUR WITHIN MINUTES OF THE ORIGINAL FLOW. PLEASE REMAIN VIGILANT 
AND BE PREPARED TO TAKE SWIFT ACTION.

&&

LAT...LON 4038 11258 4033 11259 4029 11265 4034 11277
      4038 11277

$$

MPS
430 
WGUS75 KSLC 072236
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
436 PM MDT TUE JUL 7 2015

UTC045-072245-
/O.EXP.KSLC.FF.W.0033.000000T0000Z-150707T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TOOELE UT-
436 PM MDT TUE JUL 7 2015

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN TOOELE COUNTY WILL EXPIRE
AT 445 PM MDT...

FLOOD WATERS HAVE RECEDED...AND ARE NO LONGER EXPECTED TO POSE A
THREAT TO LIFE OR PROPERTY. PLEASE CONTINUE TO HEED ANY ROAD
CLOSURES.

LAT...LON 4038 11258 4033 11259 4029 11265 4034 11277
      4038 11277

$$

MPS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 10:46 AM MDT, 3 hours 2 minutes earlier.

Area forecast discussion, Jul 7, 10:46 AM MDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1046 AM MDT TUE JUL 7 2015

.SYNOPSIS...HIGH PRESSURE WILL REMAIN CENTERED OVER THE SOUTHERN
ROCKIES THROUGH MUCH OF THIS WEEK. ABUNDANT MOISTURE ALONG WITH
WEAK WEATHER DISTURBANCES MOVING THROUGH THE REGION WILL GENERATE
SHOWERS AND THUNDERSTORMS THROUGH MIDWEEK. A BROAD UPPER LOW
WILL MOVE THROUGH THE EASTERN GREAT BASIN LATE IN THE WEEK.

&&

.DISCUSSION...MORNING OBSERVATIONS ACROSS THE EASTERN GREAT BASIN
DEPICT A MOIST AIRMASS REMAINING IN PLACE WITH SURFACE DEW POINTS
RUNNING IN THE 50S...AND PW VALUES NEAR 1 INCH PER 12Z KSLC
SOUNDING. A WELL DEFINED CONVECTIVELY INDUCED VORTICITY MAXIMA
IS NOTED IN SATELLITE IMAGERY NEAR CAPITOL REEF SLOWLY WORKING ITS
WAY EASTWARD. EXTENSIVE CLOUD COVER ALONG WITH SCATTERED SHOWERS
ARE ASSOCIATED WITH THIS FEATURE ACROSS A GOOD PORTION OF SOUTHERN
UT ACROSS THE SOUTHERN MOUNTAINS EXTENDING BACK INTO WASHINGTON
COUNTY. THIS COUPLED WITH SUBSIDENCE IN THE WAKE OF THE WAVE MAY
ACT TO SUPPRESS DEEPER CONVECTION FOR MUCH OF THE AFTERNOON ACROSS
THE SOUTH. MEANWHILE ALONG THE PERIPHERY OF THIS CLOUD SHIELD
STRONGER DIABATIC HEATING COUPLED WITH THE AFOREMENTIONED MOISTURE
SHOULD GIVE WAY TO CONVECTION ACROSS THE TERRAIN BY EARLY
AFTERNOON...AND VISIBLE/RADAR IMAGERY INDICATES CELLS ARE ALREADY
FORMING ACROSS THE UINTAS. WITH LIGHT FLOW ACTIVITY SHOULD LARGELY
REMAIN ON THE TERRAIN THROUGH EARLY AFTERNOON BEFORE PROPAGATING
OFF THE TERRAIN AND INTO THE ADJACENT VALLEYS MID TO LATE
AFTERNOON. UPDATED TO BUMP POPS ACROSS PORTIONS OF SOUTHERN UT
WHERE SHOWERS ARE ONGOING...AS WELL AS ADJUST SKY COVER AND ADD
HEAVY RAIN TO THE AFTERNOON FORECAST. OTHERWISE GOING FORECAST
LOOKS IN GOOD SHAPE.

&&

.AVIATION...SOUTHEASTERLY WINDS ARE EXPECTED TO SWITCH TO THE
NORTHWEST AT KSLC BETWEEN 18Z AND 19Z. OUTFLOW FROM THUNDERSTORMS
DEVELOPING AROUND NORTHERN UT THIS AFTERNOON WILL LIKELY IMPACT
KSLC BETWEEN ROUGHLY 21Z AND 03Z...WITH A 20 PERCENT CHANCE OF A
THUNDERSTORM DIRECTLY IMPACTING THE TERMINAL DURING THAT
TIMEFRAME.

&&

.FIRE WEATHER...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
WILL BE THE RULE AGAIN TODAY. NEW LIGHTNING STARTS ARE THE PRIMARY
CONCERN...WITH SOME STORMS PROVIDING AN OPPORTUNITY FOR A WETTING
RAIN. THE CONVECTIVE COVERAGE WILL KEEP TEMPERATURES DOWN AND
HUMIDITY UP A BIT.

WEDNESDAY SHOULD BE A TRANSITION DAY WITH DRIER AIR MOVING IN
ALOFT FROM THE SOUTH. ACTIVITY ACROSS SOUTHERN UTAH SHOULD BE MORE
ISOLATED AND HIGHER BASED AS A RESULT. LOCALLY GUSTY WINDS MAY
DEVELOP BY AFTERNOON ACROSS THE SOUTHWEST.

THURSDAY AND FRIDAY WILL BRING ISOLATED CONVECTION TO MAINLY
&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC...
AVIATION...
FIRE WEATHER...

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 7, 2:45 AM MDT, 11 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
245 AM MDT TUE JUL 7 2015

UTZ001>016-019>021-517-518-WYZ021-081315-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
245 AM MDT TUE JUL 7 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN
AFFECT THE REGION. THE STRONGEST ACTIVITY MAY BRING LOCALLY HEAVY
RAINFALL AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A DRIER AND GUSTY SOUTHWEST WIND IS EXPECTED TO DEVELOP MID TO
LATE WEEK...INCREASING THE THREAT OF HAZARDOUS FIRE WEATHER
CONDITIONS BY THE UPCOMING WEEKEND.

MEANWHILE STORMS WILL LIKELY BECOME MORE ISOLATED IN NATURE. THE
MAIN THREAT WILL SHIFT FROM LOCALLY HEAVY RAINFALL TO LOCALLY
GUSTY WINDS AS ACTIVITY BECOMES HIGHER BASED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI/TRAPHAGAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 6:58 PM MDTFlash Flood WarningSLCKane4 hr
Jul 7, 3:20 PM MDTSpecial Weather StatementSLCWeber40 min

Nearby

Flash Flood Warnings in Utah, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.